MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the microcatheter and wire were placed smoothly.The pipeline was pushed out of the middle cerebral artery (mca), but the distal end did not open well.After deploying enough length, the middle section opened, but the tip was still not fully opened.Pulling the device back to the c7 bifurcation, the distal end was still not opened, and the upper-high navien repeatedly increased and decreased and swung, but the effect was not ideal.The device was resheathed and the steps were reperformed up to the m1.The distal end still did not open.Fluoroscopy showed the distal end of the pipeline had obvious roughness and the formation of a spout.The pipeline and marksman were withdrawn from the body.Replacement devices were used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed contrast retention in the aneurysm.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the c6 segment of the right internal carotid artery (ica) with a max diameter of 3.4 mm and a 3.7 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was unknown if dual antiplatelet therapy (dapt) was administered.Ancillary devices include a cordis 8f guide catheter, marksman microcatheter, stryker transcend 0.014", navien 5f 125.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the pipeline flex device, unknown guidewire and marksman micro catheter were returned for analysis.The pipeline flex braid was already deployed.The opened pipeline flex inner pouch and dispenser coil were also returned.No damages or irregularities were found with the marksman catheter hub.The marksman micro catheter body found kinked at ~10.5cm from the proximal end and kinked at ~9.3cm and ~5.0cm from the distal end.The marksman micro catheter tip and marker band was found undamaged.The pipeline flex hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found fully opened, damaged, frayed and flattened.The middle braid was found flattened and the other braid end was found tapered, damaged and frayed.No damages or irregularities were found with the returned guidewire.The marksman micro catheter total length was measured to be ~159.0 and the usable length was mea sured to be ~151.3cm; which is within specification (specification: total (ref) = 157cm ± 3cm; usable = 150cm ± 3cm).Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheath and dispenser coil.Customer reported all devices were prepared per ifu and patient vessel tortuosity as moderate.The marksman micro catheter was found kinked.Possible causes are patient vessel tortuosity, device removed aggressively, user advances/retrieves device against resistance or catheter entrapment.No damages or irregularities were found with the guidewire that would contribute towards the reported issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12196669
Report Number2029214-2021-00884
Device Sequence Number19163411
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2023
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberB128672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer07/21/2021
10/09/2021
Initial Report FDA Received Date07/20/2021
Supplement Report FDA Received Date07/27/2021
10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight65